Clackamas County issues public health fentanyl warning
CLACKAMAS COUNTY Ore. (KPTV) – Clackamas County Health Officials have issued a public health advisory to call attention to the fentanyl crisis happening in the county.
Officials say more kids are both intentionally and unintentionally taking the drug which can cause them to stop breathing within minutes.
Health officials say fentanyl related hospitalizations in Clackamas County doubled between 2020 and 2021. The county has now issued a public health advisory in hopes of preventing another kid from overdosing.
“Even sampling just one pill can end their life,” says Cheryl Sharkey, a nurse with the Oregon City School District.
That’s the message the Clackamas County Health Officials and their community partners are sharing in Tuesday’s public health advisory on the dangers of fake pills and fentanyl poisoning.
One of those community partners is Sharkey who wrote the policy for Narcan to be on all district campuses and buses.
Training on how to administer that drug will begin for some Oregon City educators Wednesday.
“It will be all of our health room assistants at all of elementary, middle and high schools. And then we’ll proceed by the end of the month to have all the Narcan kits in every faculty,” Sharkey says.
Clackamas County health Officials say opioid overdose hospitalizations increased 18 to 20 percent from 2020 to 2021.
Sharkey says a policy for Narcan on campuses was being written back in 2018 – but it got put on hold because of the pandemic.
“When we came back, we saw the trends escalating at an unprecedented rate of youth accessing the se illegal pills,” Sharkey says.
How this public health advisory will impact enforcement and getting fentanyl off the streets is unclear and Clackamas County Sherriff’s Office was not in attendance at Tuesday’s meeting.
Sharkey says she is hopeful what they are doing at the school-level will be impactful as their efforts are being backed by testimonies of parents who found their child dead in bed after taking just one pill laced with fentanyl.
One of those powerful testimonies coming from Michelle Stroh, a member on the Oregon City School Board, who spoke with FOX 12 in March.
“I remember walking up the stairs and just having the dread of ‘he’s not answering when I call his name,’” Stroh said. “I went to touch him and he was so cold and he was clenching his heart.”
The county says schools with kids at risk of overdose can contact them for Naloxane, a drug that can reverse the effects of the overdose.
Copyright 2022 KPTV-KPDX. All rights reserved.